Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 197, NWS Amarillo, TX

July 3, 20174 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 3, 2017, 7:04 PM CDT for 4 counties in Texas. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2017, 7:04 PM CDT (00:04 UTC)
Expired
Jul 3, 2017, 7:35 PM CDT
In force
31 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Armstrong County, TX, Carson County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 22 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 7:12 PM CDTTSTM WND GST 603 E Canyon, TXTHUNDERSTORM WIND GUSTS UP TO 60 MPH REPORTED.
Jul 3, 7:18 PM CDTHAIL 0.757 Wsw Amarillo, TXDIME TO PENNY SIZE HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 5:37 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1626 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
2235 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

869 
WUUS54 KAMA 040004
SVRAMA
TXC011-065-375-381-040115-
/O.NEW.KAMA.SV.W.0197.170704T0004Z-170704T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
704 PM CDT MON JUL 3 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northern Randall County in the Panhandle of Texas...
  Northwestern Armstrong County in the Panhandle of Texas...
  Southwestern Carson County in the Panhandle of Texas...
  Southeastern Potter County in the Panhandle of Texas...

* Until 815 PM CDT

* At 704 PM CDT, a severe thunderstorm was located 5 miles southeast
  of Bushland, or 9 miles west of Amarillo, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. Quarter size 
           hail was reported in Bushland around 7PM.

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Bushland,
  Washburn, Palo Duro Canyon and Timbercreek Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3500 10209 3523 10209 3531 10148 3488 10156
TIME...MOT...LOC 0004Z 279DEG 20KT 3515 10198 

HAIL...1.00IN
WIND...60MPH
 
$$

Ward
1 follow-up statement
118 
WWUS54 KAMA 040035
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
735 PM CDT MON JUL 3 2017

TXC011-065-375-381-040045-
/O.CAN.KAMA.SV.W.0197.000000T0000Z-170704T0115Z/
Randall TX-Armstrong TX-Carson TX-Potter TX-
735 PM CDT MON JUL 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RANDALL...
NORTHWESTERN ARMSTRONG...SOUTHWESTERN CARSON AND SOUTHEASTERN POTTER
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this storm.

A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Texas.

LAT...LON 3500 10209 3523 10209 3531 10148 3488 10156
TIME...MOT...LOC 0031Z 279DEG 20KT 3512 10177 

$$

Ward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 7:03 PM CDT, 1 minute earlier.

Area forecast discussion, Jul 3, 7:03 PM CDT, 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
703 PM CDT Mon Jul 3 2017

.AVIATION...
For the 00Z TAFs, latest round of showers and tstms affecting
parts of the OK and TX Panhandles will continue to do so through
the evening hours before dissipating. Based on latest radar data,
it appears KAMA will have the greatest chc of possibly being
impacted early in this forecast, and have incorporated VCTS for
that terminal site until around 02Z this evening. Have omitted
this weather element at KGUY and KDHT due to current radar trends
and low confidence. Will monitor closely for possible amendments.

Andrade

&&

.PREV DISCUSSION... /Issued 410 PM CDT Mon Jul 3 2017/

DISCUSSION...
No major changes to the forecast.  Severe thunderstorms expected
this evening across eastern sections where unstable airmass
continues to warm.

Weak northwest flow aloft expected to continue through Tuesday
night . Have expanded chances for afternoon thunderstorms to
include western sections on Tuesday where axis of higher
instability expected to set up. Thunderstorms expected to
continue into Tuesday evening.

Flow aloft expected to become north and northeast Wednesday
through Thursday, limiting potential for thunderstorms to move in
from the higher terrain.  Have introduced slight chance of
thunderstorms Wednesday afternoon across southern sections where
slightly higher instability and upslope flow expected to be
positioned.

Weak northwest flow aloft expected to resume Friday, with low
thunderstorm pops included for Friday night through Saturday
night.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Jul 3, 5:20 PM CDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
520 PM CDT Mon Jul 3 2017

OKZ001>003-TXZ001>020-041115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
520 PM CDT Mon Jul 3 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Isolated to scattered thunderstorms are expected this evening across
the Texas and Oklahoma Panhandles. Some storms are expected to
become strong to severe with hail up to 2 inches in diameter and
damaging winds up to 70 MPH will be possible. Locally heavy rains
will likely occur, possibly leading to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible for various portions of the
Panhandles Tuesday through Wednesday, and then again Friday
night through Saturday night. Some storms Tuesday could become
strong to marginally severe, producing one inch hail and 60 MPH
gusts. Otherwise, the threat for organized severe weather will be
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Cockrell

In the hours before

Local storm report, Jul 3, 5:41 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
541 PM CDT MON JUL 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     LIPSCOMB                36.23N 100.27W
07/03/2017  E60 MPH          LIPSCOMB           TX   LAW ENFORCEMENT

&&

EVENT NUMBER AMA1700754

EA
Local storm report, Jul 3, 6:21 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
621 PM CDT MON JUL 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND GST     8 NNW HEREFORD          34.93N 102.45W
07/03/2017  E60 MPH          DEAF SMITH         TX   TRAINED SPOTTER

            STORM SPOTTER ESTIMATED THUNDERSTORM WIND GUSTS AROUND
            60 MPH.

&&

EVENT NUMBER AMA1700755

BIEDA
Special weather statement, Jul 3, 6:27 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
627 PM CDT MON JUL 3 2017

OKZ003-TXZ004-005-040000-
Beaver OK-Ochiltree TX-Lipscomb TX-
627 PM CDT MON JUL 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BEAVER...
NORTHWESTERN LIPSCOMB AND NORTHEASTERN OCHILTREE COUNTIES UNTIL 700
PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Perryton, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Perryton and Booker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas. A severe
thunderstorm watch also remains in effect until 100 AM CDT for the
Panhandle of Texas.

LAT...LON 3636 10085 3654 10084 3655 10040 3628 10043
TIME...MOT...LOC 2326Z 274DEG 11KT 3644 10076

Ward
Local storm report, Jul 3, 6:36 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
636 PM CDT MON JUL 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             3 ESE WILDORADO         35.20N 102.19W
07/03/2017  E1.00 INCH       OLDHAM             TX   TRAINED SPOTTER

            ESTIMATED DIME TO QUARTER SIZED HAIL FALLING AT THIS
            TIME.

&&

EVENT NUMBER AMA1700756

BIEDA
Local storm report, Jul 3, 6:47 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
647 PM CDT MON JUL 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     6 NW CANADIAN           35.97N 100.46W
07/03/2017                   HEMPHILL           TX   STORM CHASER

            LARGE TREE BRANCHES DOWN DUE TO THUNDERSTORM WINDS.

&&

EVENT NUMBER AMA1700758

BIEDA
Local storm report, Jul 3, 7:04 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
704 PM CDT MON JUL 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             1 S BUSHLAND            35.18N 102.06W
07/03/2017  E1.00 INCH       RANDALL            TX   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED.

&&

EVENT NUMBER AMA1700759

BIEDA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:11 PM CDTSpecial Weather StatementAMAOchiltree64 min
Jul 3, 7:30 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler75 min
Jul 3, 7:38 PM CDTSpecial Weather StatementAMACarson37 min
Jul 3, 7:44 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts61 min
Jul 3, 8:24 PM CDTSpecial Weather StatementAMAGray, Wheeler66 min
Jul 3, 8:47 PM CDTSpecial Weather StatementAMACollingsworth, Donley, Gray, Wheeler58 min
Jul 3, 9:51 PM CDTSpecial Weather StatementAMACollingsworth24 min
Jul 4, 4:22 PM CDTSpecial Weather StatementAMAHartley38 min
Jul 4, 5:39 PM CDTSpecial Weather StatementAMARoberts51 min
Jul 4, 5:56 PM CDTSpecial Weather StatementAMADeaf Smith49 min
Jul 4, 6:22 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham53 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.